Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 129, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this severe thunderstorm warning at Jul 20, 2008, 2:18 PM EDT for 7 counties in Pennsylvania. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 20, 2008, 2:18 PM EDT (18:18 UTC)
- Expired
- Jul 20, 2008, 3:15 PM EDT
- In force
- 57 min
- Issued by
- NWS Pittsburgh, PA
- Area
- Storm-based polygon
Counties Allegheny County, PA, Armstrong County, PA, Butler County, PA, Fayette County, PA, Indiana County, PA, Washington County, PA, Westmoreland County, PA
The radar
The Pittsburgh radar (KPBZ), 45 km from the middle of the area, began a volume at 18:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 20, 12:35 PM EDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 6.3 hours before the alert went out and 36 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 195 J/kg
- Mixed-layer CIN
- -62 J/kg
- Mixed-layer LCL
- 1059 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 101 m²/s²
- 0-3 km storm-relative helicity
- 83 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 2:01 PM EDT, 17 minutes earlier.
Area forecast discussion, Jul 20, 2:01 PM EDT, 17 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PITTSBURGH PA 201 PM EDT SUN JUL 20 2008 .SYNOPSIS... A COLD FRONT FROM THE UPPER MIDWEST IS MOVING SO SLOWLY THAT IT MAY NOT CLEAR THE UPPER OHIO VALLEY UNTIL TUESDAY NIGHT. HENCE EXPECT WARM AND HUMID CONDITIONS TO CONTINUE TIL THEN ALONG WITH SCATTERED GUSTY THUNDERSTORMS. && .NEAR TERM /THROUGH TONIGHT/... EXPECT SEVERE THREAT WITH THUNDERSTORMS TO CONTINUE INTO EARLY TONIGHT AS SPC HAS ISSUED SEVERE THUNDERSTORM WATCH AND RECENT RADAR DATA SHOWS SHORT LINES OF THUNDERSTORMS NOW MOVING THROUGH THE UPPER OHIO VALLEY WITH WIND GUSTS CAPABLE OF EXCEEDING 60 MPH. THIS INITIAL LINE OF STORMS MAY DIMINISH INSTABILITY IN THEIR WAKE DECREASING CHANCE OF SUCH THUNDERSTORMS IN THOSE AREAS THIS EVENING. HAVE ADDED PATCHY FOG LATE TONIGHT DUE TO EXPECT SATURATION OF RAIN-MOISTENED SURFACE LAYER. FORECASTED TEMPERATURES CLOSE TO BLEND OF NAM AND GFS MOS VALUES. && .SHORT TERM /MONDAY THROUGH WEDNESDAY/... JUDGING FROM RECENT SREF MODEL RUNS...EXPECT SIMILAR EVOLUTION OF CONDITIONS MONDAY AND TUESDAY WITH BEST CHANCE OF THUNDERSTORMS LATE BOTH DAYS DUE TO APPROACHING COLD FRONTS SLOW MOVEMENT. BLEND OF RECENT SREF AND GEFS MODEL RUNS CONTINUE TO SHOW THE COLD FRONT CLEARING THE UPPER OHIO VALLEY TUESDAY NIGHT AND REMOVING THE HUMID AND UNSTABLE CONDITIONS. HENCE HAVE FORECASTED DRY CONDITIONS WITH NEAR SEASONABLE TEMPERATURES AS INDICATED BY GFS MOS. && .LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/... CONCUR WITH HPC THAT CONDITIONS SHOULD BE DRY ACROSS THE UPPER OHIO VALLEY INTO THE WEEKEND AS SHOWN BY BLEND OF GEFS AND ECMWF MODEL RUNS. THESE MODELS KEEP A LONG-WAVE TROUGH OVER THE ATLANTIC COASTAL AREAS WHICH IS A TYPICAL DEVELOPMENT FOR MID SUMMER. SUCH A SCENARIO SHOULD YIELD NEAR SEASONABLE TEMPERATURES WITH A CHANCE OF THUNDERSTORMS TOO LOW TO MENTION AS INDICATED BY BLEND OF HPC AND GFS MOS. && .AVIATION /17Z SUNDAY THROUGH THURSDAY/... FORECASTED THUNDERSTORM TIMING BASED ON RECENT RADAR DATA WITH WIND GUSTS OVER 40 KTS FOR KPIT AND VICINITY AND BRIEF IFR FLIGHT CONDITIONS. EXPECT CONDITIONS TO STABILIZE IN WAKE OF THUNDERSTORMS WITH MAINLY VFR CUMULUS INTO EVENING. PATCHES OF LATE NIGHT FOG EXPECTED WITH MVFR VISIBILITIES PREVALENT AND IFR POSSIBLE AS RAIN-MOISTENED SURFACE LAYER SATURATES AS INDICATED BY NAM PROFILES. JUDGING FROM RECENT SREF AND GEFS MODEL RUNS...EXPECT A SIMILAR DIURNAL EVOLUTION OF CONDITIONS MONDAY AND TUESDAY WITH MVFR VISIBILITIES IN HAZE AND VFR CUMULUS CEILING PUNCTURED BY BRIEF MVFR/IFR IN GUSTY THUNDERSTORMS AND EARLY MORNING FOG. ONCE COLD FRONT CLEARS UPPER OHIO VALLEY TUESDAY NIGHT EXPECT DRY AND PREDOMINATELY VFR CONDITIONS WEDNESDAY INTO THE WEEKEND. && .PBZ WATCHES/WARNINGS/ADVISORIES... MD...NONE. OH...NONE. PA...NONE. WV...NONE. &&
Hazardous weather outlook, Jul 20, 12:45 PM EDT, 1 hour 33 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PITTSBURGH PA 1245 PM EDT SUN JUL 20 2008 OHZ040-041-049-050-PAZ007>009-013>016-020>023-029-030-WVZ001>003- 211645- CARROLL-COLUMBIANA-HARRISON-JEFFERSON OH-MERCER-VENANGO-FOREST- LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY-ARMSTRONG- INDIANA-WASHINGTON-WESTMORELAND-HANCOCK-BROOKE-OHIO- 1245 PM EDT SUN JUL 20 2008 ...SEVERE THUNDERSTORM WATCH 708 IN EFFECT UNTIL 8 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA AND NORTHERN PANHANDLE OF WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON...WITH THE MAIN THREAT BEING DAMAGING WINDS. LARGE HAIL WILL ALSO BE POSSIBLE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY A COLD FRONT WILL SLOWLY MOVE ACROSS THE AREA MONDAY WITH A SLIGHT RISK OF SEVERE THUNDERSTORMS. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. MDZ001-OHZ039-048-057>059-068-069-PAZ031-032-WVZ004-012-021>023-041- 211645- GARRETT-TUSCARAWAS-COSHOCTON-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE- GREENE-FAYETTE-MARSHALL-WETZEL-MARION-MONONGALIA-PRESTON-TUCKER- 1245 PM EDT SUN JUL 20 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST CENTRAL OHIO...SOUTHWEST PENNSYLVANIA...NORTHERN WEST VIRGINIA AND NORTHERN PANHANDLE OF WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT AS A COLD FRONT MOVES EAST TOWARD THE REGION THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY A COLD FRONT WILL SLOWLY MOVE ACROSS THE AREA MONDAY WITH A SLIGHT RISK OF SEVERE THUNDERSTORMS. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Special weather statement, Jul 20, 11:25 AM EDT, 2 hours 53 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 1125 AM EDT SUN JUL 20 2008 OHZ039-040-048-049-201630- CARROLL OH-COSHOCTON OH-HARRISON OH-TUSCARAWAS OH- 1125 AM EDT SUN JUL 20 2008 ...THUNDERSTORMS... THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTIES... HARRISON...COSHOCTON...TUSCARAWAS AND CARROLL... AT 1121 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH INDICATED STRONG THUNDERSTORMS 24 MILES WEST OF LAYLAND...OR ABOUT 21 MILES NORTHWEST OF NEW GUILFORD...MOVING EAST AT 40 MPH. THESE STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 45 MPH...AND SMALL HAIL. SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE... BAKERSVILLE...BALTIC...BLISSFIELD...BOLIVAR...BOWERSTON... CLENDENING...DELLROY...DENNISON...DOVER...FREEPORT...GILMORE... GNADENHUTTEN...LAYLAND...LEESVILLE LAKE PARK AND MINERAL CITY KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS APPROACH. PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772. INTENSE LIGHTNING IS REPORTED WITH THIS STORM. IF OUTDOORS...STAY AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES.
Special weather statement, Jul 20, 12:39 PM EDT, 1 hour 39 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 1239 PM EDT SUN JUL 20 2008 OHZ039>041-049-050-WVZ003-201745- CARROLL OH-COLUMBIANA OH-HARRISON OH-JEFFERSON OH-OHIO WV-TUSCARAWAS OH- 1239 PM EDT SUN JUL 20 2008 ...THUNDERSTORMS... THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTIES... COLUMBIANA...HARRISON...JEFFERSON...TUSCARAWAS...CARROLL AND OHIO... AT 1237 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH INDICATED STRONG THUNDERSTORMS 4 MILES SOUTHEAST OF SUGARCREEK...MOVING EAST AT 49 MPH. THESE STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH...AND SMALL HAIL. SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE... ADENA...AUGUSTA...BERGHOLZ...BOWERSTON...CADIZ...CARROLLTON... DELLROY...DENNISON...DILLONVALE...DOVER...EAST ROCHESTER... GNADENHUTTEN...GUILFORD LAKE STATE PARK...HAMMONDSVILLE AND HOPEDALE KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS APPROACH. PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT SUNDAY EVENING FOR EAST CENTRAL OHIO AND WESTERN PENNSYLVANIA AND NORTHERN WEST VIRGINIA.
Special weather statement, Jul 20, 1:03 PM EDT, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 103 PM EDT SUN JUL 20 2008 OHZ039>041-049-050-058-059-PAZ020-WVZ001-002-201800- BEAVER PA-BELMONT OH-BROOKE WV-CARROLL OH-COLUMBIANA OH-GUERNSEY OH-HANCOCK WV-HARRISON OH-JEFFERSON OH-TUSCARAWAS OH- 103 PM EDT SUN JUL 20 2008 ...THUNDERSTORMS... THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTIES... COLUMBIANA...BELMONT...GUERNSEY...HARRISON...JEFFERSON... TUSCARAWAS...CARROLL...BEAVER...BROOKE AND HANCOCK... AT 102 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 4 MILES NORTHEAST OF EAST ROCHESTER TO 3 MILES SOUTHEAST OF GILMORE...MOVING EAST AT 40 MPH. THESE STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH...ALONG WITH SMALL HAIL. SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE... BLACKHAWK...ESTHER...GEORGETOWN...GLASGOW...OHIOVILLE...ROWTOWN... SMITHS FERRY...ADENA...ALLEDONIA...AUGUSTA...BARKCAMP STATE PARK... BEAVER CREEK STATE PARK...BERGHOLZ...BETHESDA AND BOWERSTON KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS APPROACH. PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT SUNDAY EVENING FOR EAST CENTRAL OHIO AND WESTERN PENNSYLVANIA AND NORTHERN WEST VIRGINIA.
Special weather statement, Jul 20, 1:59 PM EDT, 19 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 159 PM EDT SUN JUL 20 2008 OHZ039-048-049-057>059-068-201900- BELMONT OH-COSHOCTON OH-GUERNSEY OH-HARRISON OH-MUSKINGUM OH-NOBLE OH-TUSCARAWAS OH- 159 PM EDT SUN JUL 20 2008 ...THUNDERSTORMS... THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTIES... NOBLE...MUSKINGUM...BELMONT...GUERNSEY...HARRISON...COSHOCTON AND TUSCARAWAS... AT 157 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH INDICATED STRONG THUNDERSTORMS 5 MILES NORTH OF DRAKE...MOVING EAST AT 37 MPH. THESE STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH...AND SMALL HAIL. SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE... ADAMSVILLE...BARNESVILLE...BIRMINGHAM...BODEN...BRIDGEVILLE... BYESVILLE...CAMBRIDGE...CONESVILLE...COOPERDALE...COSHOCTON... DRAKE...FERNCLIFF...GILMORE...GNADENHUTTEN AND KIMBOLTON KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS APPROACH. PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT SUNDAY EVENING FOR EAST CENTRAL OHIO AND WESTERN PENNSYLVANIA AND NORTHERN WEST VIRGINIA.
Special weather statement, Jul 20, 1:59 PM EDT, 19 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 159 PM EDT SUN JUL 20 2008 PAZ008-009-015-016-022-201900- ARMSTRONG PA-CLARION PA-FOREST PA-JEFFERSON PA-VENANGO PA- 159 PM EDT SUN JUL 20 2008 ...THUNDERSTORMS... THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTIES... ARMSTRONG...JEFFERSON...VENANGO...FOREST AND CLARION... AT 157 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM NEILLTOWN TO 6 MILES WEST OF RIMERSBURG...OR ALONG A LINE EXTENDING FROM 5 MILES NORTHWEST OF WEST HICKORY TO 2 MILES NORTHEAST OF BRADYS BEND...MOVING EAST AT 23 MPH. SOME OF THESE STORMS WILL CONTAIN DANGEROUS LIGHTNING...WIND GUSTS TO 50 MPH...SMALL HAIL AND HEAVY DOWNPOURS THAT MAY CAUSE PONDING OF WATER ON ROADS. SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE... BALLTOWN...BROOKVILLE...CLARION...CLEAR CREEK STATE PARK...COOK FOREST STATE PARK...DORA...FRYBURG...KELLETTVILLE...KNOX... LIMESTONE...LYNCH...MARIENVILLE...NEW BETHLEHEM...REDCLYFFE AND RIMERSBURG KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS APPROACH. PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT SUNDAY EVENING FOR EAST CENTRAL OHIO AND WESTERN PENNSYLVANIA AND NORTHERN WEST VIRGINIA.
Local storm report, Jul 20, 2:11 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
211 PM EDT SUN JUL 20 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0130 PM TSTM WND DMG CADIZ 40.27N 80.99W
07/20/2008 HARRISON OH EMERGENCY MNGR
LARGE TREE REPORTED DOWN ACROSS US 22.
&&
JDARNLEYThe office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 20, 1:13 PM EDT | Severe Thunderstorm Warning | PBZ | Allegheny, Beaver, Butler, Washington | 62 min |
| Jul 20, 1:56 PM EDT | Severe Thunderstorm Warning | PBZ | Allegheny, Beaver, Butler, Washington | 64 min |
| Jul 20, 2:28 PM EDT | Severe Thunderstorm Warning | PBZ | Greene, Washington | 62 min |
| Jul 20, 3:04 PM EDT | Severe Thunderstorm Warning | PBZ | Armstrong, Fayette, Greene, Indiana, Jefferson, Westmoreland | 56 min |
| Jul 20, 3:20 PM EDT | Severe Thunderstorm Warning | PBZ | Greene | 55 min |
| Jul 20, 4:07 PM EDT | Severe Thunderstorm Warning | PBZ | Fayette, Westmoreland | 53 min |
| Jul 20, 4:16 PM EDT | Severe Thunderstorm Warning | PBZ | Fayette, Greene | 59 min |
| Jul 20, 5:12 PM EDT | Severe Thunderstorm Warning | PBZ | Greene | 63 min |
| Jul 20, 4:41 PM EDT | Severe Thunderstorm Warning | PBZ | Monongalia, Preston | 64 min |
| Jul 20, 6:13 PM EDT | Severe Thunderstorm Warning | PBZ | Marion, Monongalia | 28 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.